Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 323, NWS Bismarck, ND

August 17, 2005Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2005, 2:14 PM CDT for Kidder County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2005, 2:14 PM CDT (19:14 UTC)
Expired
Aug 17, 2005, 3:15 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:40 AM CDT, 10 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 3:40 AM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED AUG 17 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
CURRENT CONVECTION OVER CENTRAL ND ASSOCIATED WITH A H500 VORT MAX
MOVING EAST/NORTHEAST ACROSS THE STATE. LOW LEVEL JET OVER EASTERN
NORTH DAKOTA ENHANCING THUNDERSTORMS NORTH OF THE WARM FRONT...WHICH
LIES WEST TO EAST ACROSS SOUTHERN NORTH DAKOTA NEAR THE SOUTH DAKOTA
BORDER. THIS CONVECTION WILL MOVE NORTHEAST DURING THE MORNING HOURS.

CURRENT SURFACE LOW OVER EASTERN MONTANA IS FORECAST TO MOVE SLOWLY
EASTWARD TODAY...BUT BROAD AREA OF LOW PRESSURE REMAINS FROM EASTERN
MONTANA TO THE DAKOTAS TODAY AND TONIGHT. WILL MENTION POSSIBLY
SEVERE WORDING FOR THE EVENING HOURS. MAIN INSTABILITY FROM SURFACE
LOW LEVEL MOISTURE AND VORT ENERGY MOVING THROUGH THE REGION THIS
AFTERNOON AND TONIGHT. ON THURSDAY THE FOCUS SHIFTS WESTWARD TO AN
APPROACHING H500 LOW/TROUGH. THIS FEATURE MOVING ACROSS THE REGION
ALONG THE INTERNATIONAL BORDER WILL KEEP SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
EXTENDED PERIOD AGAIN DOMINATED BY MID LEVEL RIDGING AND GENERALLY
QUIET WEATHER. WILL KEEP EXTENDED DRY WITH NEAR NORMAL TEMPS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/WAA
Hazardous weather outlook, Aug 17, 5:01 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT WED AUG 17 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
501 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY
CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS
POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME
THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:56 PM CDTSevere Thunderstorm WarningBISStutsman64 min
Aug 17, 3:30 PM CDTSevere Thunderstorm WarningBISLogan60 min
Aug 17, 4:16 PM CDTSevere Thunderstorm WarningBISStutsman59 min
Aug 17, 4:24 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan36 min
Aug 17, 4:45 PM CDTSevere Thunderstorm WarningBISStutsman64 min
Aug 17, 5:00 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Aug 17, 5:00 PM CDTTornado WarningBISStutsman30 min
Aug 17, 5:34 PM CDTTornado WarningBISLaMoure27 min
Aug 17, 5:47 PM CDTFlash Flood WarningBISLaMoure, Logan3 hr
Aug 17, 5:57 PM CDTSevere Thunderstorm WarningBISEmmons24 min
Aug 17, 6:02 PM CDTSevere Thunderstorm WarningBISLogan58 min
Aug 17, 6:03 PM CDTSevere Thunderstorm WarningBISLogan61 min
Aug 17, 6:58 PM CDTTornado WarningBISLaMoure40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.